Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2008, 3:31 PM MDT for Navajo County, Arizona. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 3:31 PM MDT (21:31 UTC)
- Expired
- Aug 3, 2008, 5:09 PM MDT
- In force
- 98 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 032134
FFWFGZ
AZC017-032330-
/O.NEW.KFGZ.FF.W.0011.080803T2131Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...
* UNTIL 430 PM MST
* AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE PINEDALE AREA. RADAR
ESTIMATES OF UP TO 3 INCHES HAS FALLEN FROM A NEARLY STATIONARY
THUNDERSTORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEDALE
AND CLAY SPRINGS
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
STREAMS AFFECTED IN THE WARNED AREA BUT ARE NOT LIMITED TO PINEDALE
WASH...FEEDS INTO DODSON WASH. PERSON IN AND NEAR WASHES WITH IN THE
WARNED AREA SHOULD BE PREPARED FOR RAPID RISES AND SEEK HIGHER
GROUND IMMEDIATELY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
3421 11039
$$
TC2 follow-up statements
000
WGUS75 KFGZ 032204
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST SUN AUG 3 2008
AZC017-032330-
/O.CON.KFGZ.FF.W.0011.000000T0000Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
258 PM MST SUN AUG 3 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR SOUTH
CENTRAL NAVAJO COUNTY...
AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING JUST SOUTH OF THE
PINEDALE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEDALE AND
CLAY SPRINGS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE
PINEDALE WASH AND THE DODSON WASH...AND COUNTRY ROADS. THE FLOOD
WATERS MOVING DOWN DODSON WASH MAYBE AFFECTING SR 260 AS IT PASSES
UNDER THE ROAD NEAR PINEDALE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
3421 11039
$$
TC000
WGUS75 KFGZ 032309
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST SUN AUG 3 2008
AZC017-032316-
/O.CAN.KFGZ.FF.W.0011.000000T0000Z-080803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
406 PM MST SUN AUG 3 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
NAVAJO COUNTY...
THE FLASH FLOOD WARNING FOR THE PINEDALE AREA AND LOCATIONS JUST TO
THE SOUTH OF PINDALE HAS BEEN CANCELLED AS THE STORM PRODUCING THE
HEAVY RAIN OVER THE AREA HAS MOVED ON TO THE SOUTH. THERE IS LONGER
A THREAT OF ADDITIONAL HEAVY RAIN IN THE AREA. STREAMS AND WASHES IN
THE AREA WILL SLOWLY GO BACK DOWN OVER THE NEXT 1 TO 2 HOURS.
LAT...LON 3426 11045 3436 11036 3439 11021 3421 11021
3421 11039
$$
TCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:30 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 3, 3:30 PM MDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST MON AUG 3 2008 .SYNOPSIS...EXPECT INCREASED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WORK WEEK WITH DAYTIME TEMPERATURES HOVERING NEAR AVERAGE FOR THIS TIME OF YEAR. && .DISCUSSION...CONVECTION BEGAN OVER HIGHER TERRAIN LEFT CLOUD-FREE EARLIER TODAY. AT THIS POINT...NONE OF THE STORMS HAS BEEN SEVERE...THOUGH THEY ARE PRODUCING APPRECIABLE RAINFALL /AS MUCH AS 1.3 INCHES STORM TOTAL PRECIPITATION/. AT 500 MB...A RIDGE OF HIGH PRESSURE STRETCHES ACROSS THE SOUTHERLY LATITUDES OF THE LOWER 48 STATES. THE RIDGE AXIS REACHES FROM THE MISSOURI-ARKANSAS BORDER WESTWARD THROUGH THE FOUR CORNERS. THIS POSITIONING PLACES NORTHERN ARIZONA IN A FAVORABLE LOCATION FOR CONTINUED MOISTURE INFLUX. AND THIS IS JUST WHAT MODELS ARE INDICATING THROUGH THE FORECAST PERIOD. THE ONLY EXCEPTION MAY BE LATE WEDNESDAY INTO THURSDAY WHEN MODELS INDICATE SLIGHTLY DRIER AIR TRANSITING NORTHERN ARIZONA FROM EAST TO WEST. AREAL COVERAGE OF STORMS WILL VARY FROM DAY TO DAY DEPENDING TO A CONSIDERABLE EXTENT ON WHICH LOCATIONS CAN WARM UP MOST QUICKLY TO TRIGGER CONVECTION. AREAS WHERE MORNING CLOUD COVER PREVENTS SURFACE HEATING OR CLOUD-FREE AREAS WHERE INSOLATION IS FIRST PUT TO USE FOR EVAPORATION OF EARLIER PRECIPITATION WILL LAG BEHIND IN STORM DEVELOPMENT. && .AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO SLOWLY DIMINISH THIS EVENING ACROSS NORTHERN ARIZONA. MVFR/IFR CONDITIONS AND GUSTY WINDS ARE LIKELY WITH THE STRONGEST STORMS. WITH ABUNDANT MOISTURE REMAINING OVER THE AREA...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED AFT 18Z TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. && PUBLIC.............HOWARD AVIATION/FIRE WX...41 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 3:31 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 231 PM MST SUN AUG 3 2008 AZZ004>018-037>040-040415- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 231 PM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOISTURE VALUES HAVE INCREASED ACROSS MUCH OF NORTHERN ARIZONA TODAY. AS A RESULT...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE SOUTH AND WEST INTO NORTHERN GILA COUNTY AND EASTERN YAVAPAI COUNTY LATE THIS AFTERNOON. A FEW OF THE STORMS IN THIS AREA MAY BECOME SEVERE...WITH WIND GUSTS NEAR 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...THE STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL AND MINOR FLOODING. NORTH OF THE MOGOLLON RIM...A FEW STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DISTURBANCE MOVING NORTHWARD TOWARD THE REGION MONDAY MAY CAUSE A FURTHER INCREASE IN MOISTURE FROM THE MOGOLLON RIM SOUTHWARD. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THIS AREA. TUESDAY THROUGH SATURDAY...MOISTURE WILL REMAIN ACROSS THE REGION WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:28 PM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 37 min |
| Aug 3, 1:44 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 46 min |
| Aug 3, 3:19 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 41 min |
| Aug 3, 4:45 PM MDT | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.